Flash Flood, Marquette
- When
- May 14, 2:15 PM EST to 8:15 PM EST
- Where
- Marquette County, 13 mi NW of Ishpeming
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Heavy rains from the Mother's Day storm and runoff from the Huron Mountains filled the Silver Lake Basin reservoir. During the early afternoon on the 15th, a safety valve designed to take pressure off the main dam began releasing a high volume of water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Heavy rains from the Mother's Day storm and runoff from the Huron Mountains filled the Silver Lake Basin reservoir. During the early afternoon on the 15th, a safety valve designed to take pressure off the main dam began releasing a high volume of water. Between 3 and 4 PM, the dike supporting this "fuse plug" began to fail. First reports of flooding occurred at 250 PM EST where water was reported over County Road AAO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 14, 9:45 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 AM EDT WED MAY 14 2003
MAIN FCST CONCERNS WITH THIS FORECAST UPDATE ARE CLOUDS/TEMPS.
WATER VAPOR IMAGERY AND RUC/ETA SHOWING A REX BLOCK OVER CENTRAL
CANADA WITH A RIDGE EXPANDING SOUTHWEST ACROSS SOUTHERN CANADA INTO
NORTHERN HIGH PLAINS. A VERTICALLY STACKED LOW OVER SOUHTWEST
MINNESOTA IS BEING FORCED SOUTHEAST BY THIS REX BLOCK. SHORTWAVE
ENERGY COMBINED WITH MOISTURE ROTATING AROUND THIS CLOSED LOW IS
GENERATING SOME CLOUDS AND RAIN OVER WISCONSIN. SURFACE ANALYSIS
INDICATE A WEAK RIDGE OVER NORTHERN LAKE MICHIGAN. A WEAK COLD FRONT
STRETCHES FROM CENTRAL CANADA THROUGH EAST LAKE SUPERIOR INTO THE
LOWER GREAT LAKES. OVER RUNNING OF THE COLD IS PRODUCING A FEW
CLOUDS OVER EASTERN LAKE SUPERIOR. WINDS HAVE BEEN FAIRLY LIGHT
UNDER THE INFLUENCE OF THE SURFACE RIDGE.
THE STACKED LOW OVER MINNESOTA WILL SLIDE INTO NORTHWEST IOWA BY
LATE AFTERNOON. MOISTURE WRAPPING AROUND THIS LOW WILL GENERATE
SHOWERS OVER WISCONSIN AND A FEW BANDS OF CLOUDS OVER THE FORECAST
AREA...MAINLY ALONG THE WISCONSIN STATELINE. IT DOES APPEAR THAT THE
HEAVIEST BANDS WILL STAY FAR ENOUGH SOUTH OF THE FORECAST AREA TO
PREVENT ANY SHOWERY ACTIVITY. THE MID LEVEL RIDGE WILL FOLLOW THIS
LOW AND SLIDE INTO SOUTH CENTRAL CANDADA AND THE DAKOTAS.
MEANWHILE...THE COLD FRONT OVER EASTERN LAKE SUPERIOR WILL WASH OUT.
NMC TRAJECTORY FORECAST SHOWING LITTLE CHANGE FROM YESTERDAY IN AIR
MASS OVER UPPER MICHIGAN. PLAN TO KEEP TEMPERATURES NEARLY THE SAME
AS YESTERDAY. WITH THE WARM TEMPERATURES AND LIGHT WINDS...EXPECT TO
SEE LAKE BREEZES SET UP THIS AFTERNOON...WHICH WOULD LIMIT HEATING.
CONVERGENCE ALONG THE LAKE SHORE COULD ALSO PRODUCE SOME CLOUDS.
EVALUATING RUC AND WSETA EXPECT LAKE BREEZES TO CONVERGE OVER
CENTRAL AND SOUTHEAST UPPER MICHIGAN.
THE GAGE ON THE STURGEON RIVER AT ALSTON IS INDICATING THAT THE
RIVER HAS PEAKED AND IS DROPPING BELOW FLOOD STAGE...SO WILL DROP
THE FLOOD WARNING FOR THEM AT THIS TIME...BUT WILL MAINTAIN THE
WARNING ALONG THE MENOMINEE RIVER.
.MQT...FLOOD WARNING BRULE AND MENOMINEE RIVERS MIZ010-011.
FLOOD WARNING MENOMINEE RIVER MIZ012.
DLGMIZ001>007-009>014-084-085-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 555 AM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER LEVELS TO FALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MRD
The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356354.